Wyoming, 2018

Hail in Wyoming, July 15, 2018

July 15, 2018 · NWS UNR · 1 event in 1 county or zone

Quarter size hail fell with a severe thunderstorm over northeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter size hail fell with a severe thunderstorm over northeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 4:15 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 15, 4:15 PM MST, 3 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Sun Jul 15 2018

.DISCUSSION...(This Evening Through Sunday)
Issued at 150 PM MDT Sun Jul 15 2018

Main upper trough that brought the cold front through the region
is pushing away across southern Canada, with a southern periphery
shearing impulse supporting waning precip over scentral SD. NW
unsettled flow will remain as small scale upper trough slides
under a building ridge over the NW CONUS. Jet streak associated
with this feature coupled with ejecting impulses will support
chances for TS the next two days as capping remains weak over the
area. Steep mid level lapse rates coupled with positive theta-e
advection, upslope flow, and increased LL SE flow may support an
isolated storm or two tonight, at first over NE WY, then further
east into far western SD by Monday morning. Diurnal heating
coupled with increasing flow, ample LL moisture, and the advancing
impulse will support TS tomorrow afternoon, first over the Black
Hills then over much of NE WY by evening. A couple supercells will
be possible over the Black Hills given SE upslope flow regime,
AOA 2 KJ/KG of CAPE and increasing bulk shear. Given the setup,
felt a severe mention was warranted from the BH SE and over parts
of NE WY, with large hail the main threat. Convection will shift
SE into Mon night with perhaps some elevated ISOLD TS late as the
main impulse advances east. Better coverage for storms expected
Tue as most of the remaining NW CONUS impulse pushes east. Decent
shear values with ample LL moisture will again support a severe
threat, esp from NE WY into scentral SD. Good chances for precip
expected Tue night into Wed for much of the FA as the upper trough
shifts east. Warmer/drier weather expected by the end of the week
as flow becomes less unsettled. Still expect some ISOLD TS at
times though, esp around the Black Hills. Temps are expected to be
seasonal, warmest toward next weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 513 PM MDT Sun Jul 15 2018

Leftover MVFR CIGS in/near the Black Hills will dissipate this
evening leaving mainly VFR conditions through Monday afternoon.
Isolated thunderstorms may develop later tonight over northeast WY
and then spread into western SD Monday with local IFR conditions
in the strongest storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Jul 15, 1:36 PM MST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
236 PM MDT Sun Jul 15 2018

SDZ001-002-012>014-031-032-043-046-047-049-073-WYZ071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Jackson-Mellette-Todd-Tripp-
Southern Meade Co Plains-Northeastern Crook-
236 PM MDT Sun Jul 15 2018 /336 PM CDT Sun Jul 15 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight. Severe storms are
not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected through Wednesday.
Widespread severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>030-041-042-044-072-074-WYZ054>058-161300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Bennett-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
236 PM MDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight. Severe storms are
not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected through Wednesday. A few
stronger storms will be possible on Monday and Tuesday as a couple
of weak disturbances move through the Northern Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 15, 6:23 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
723 PM MDT SUN JUL 15 2018

WYZ054-160200-
Northern Campbell WY-
723 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 800
PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Gillette Airport, or 13 miles west of Gillette, moving
east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gillette, Camplex Event Facility and Gillette Airport.

This Includes Interstate 90 in Wyoming between Mile Markers 114 and
130.

LAT...LON 4426 10587 4439 10585 4442 10537 4422 10544
TIME...MOT...LOC 0122Z 269DEG 34KT 4431 10575

Helgeson
Special weather statement, Jul 15, 6:48 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
748 PM MDT SUN JUL 15 2018

WYZ054-055-160215-
Northern Campbell WY-Southern Campbell WY-
748 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Echeta, or 24 miles west of Gillette, moving east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Campbell County west of Gillette.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
116.

LAT...LON 4424 10601 4435 10601 4435 10564 4413 10567
      4417 10602
TIME...MOT...LOC 0148Z 272DEG 29KT 4426 10597

Helgeson
Special weather statement, Jul 15, 7:15 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
815 PM MDT SUN JUL 15 2018

WYZ054-160245-
Northern Campbell WY-
815 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 845 PM MDT...

At 814 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Weston, or 20 miles north of Gillette, moving east at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston.

LAT...LON 4449 10568 4465 10566 4468 10521 4443 10532
TIME...MOT...LOC 0214Z 272DEG 27KT 4456 10558

Helgeson

The radar

The Rapid City radar (KUDX), 204 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 15, 7:57 PM MST
Where
Campbell County, 2 mi ENE of Weston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.641, -105.292

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761974.